Alert archive / Florida / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 37, NWS Mobile, AL

May 18, 2010Okaloosa County, Santa Rosa County, Florida

NWS Mobile, AL issued this severe thunderstorm warning at May 18, 2010, 4:13 PM CDT for Okaloosa County, Santa Rosa County, Florida. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2010, 4:13 PM CDT (21:13 UTC)
Expired
May 18, 2010, 4:45 PM CDT
In force
32 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

Counties Okaloosa County, FL, Santa Rosa County, FL

The radar

The Eglin Afb radar (KEVX), 75 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 9.2 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2010-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 385 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2010-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
385 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
904 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

780 
WUUS54 KMOB 182113
SVRMOB
FLC091-113-182145-
/O.NEW.KMOB.SV.W.0037.100518T2113Z-100518T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
413 PM CDT TUE MAY 18 2010

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL OKALOOSA COUNTY IN NORTHWEST FLORIDA...
  THIS INCLUDES THE CITY OF CRESTVIEW...
  EAST CENTRAL SANTA ROSA COUNTY IN NORTHWEST FLORIDA...

* UNTIL 445 PM CDT

* AT 411 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS OVER 60 MPH.  THIS STORM WAS 5 MILES NORTHWEST OF GALLIVER...
  OR ABOUT 13 MILES WEST OF CRESTVIEW...AND MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MILLIGAN BY 445 PM CDT...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

TO REPORT SEVERE WEATHER TO YOUR NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT 1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 3087 8654 3066 8654 3067 8685 3087 8686
TIME...MOT...LOC 2113Z 269DEG 14KT 3076 8678

$$
1 follow-up statement
289 
WWUS54 KMOB 182130
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
430 PM CDT TUE MAY 18 2010

FLC113-182140-
/O.CAN.KMOB.SV.W.0037.000000T0000Z-100518T2145Z/
SANTA ROSA FL-
430 PM CDT TUE MAY 18 2010

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL SANTA ROSA COUNTY
IS CANCELLED...

THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAS MOVED OVER OKALOOSA 
COUNTY.

LAT...LON 3087 8654 3066 8654 3068 8677 3087 8675
TIME...MOT...LOC 2130Z 269DEG 14KT 3076 8670

$$

FLC091-182145-
/O.CON.KMOB.SV.W.0037.000000T0000Z-100518T2145Z/
OKALOOSA FL-
430 PM CDT TUE MAY 18 2010

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR CENTRAL OKALOOSA COUNTY...

AT 427 PM CDT...NATIONAL WEATHER SERVICE RADAR CONTINUED TO INDICATE
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS OVER 60 MPH.  THIS STORM WAS NEAR GALLIVER...OR ABOUT
8 MILES WEST OF CRESTVIEW...MOVING EAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  BAKER...HOLT AND 6 MILES SOUTH OF CANNON TOWN BY 435 PM CDT...
  MILLIGAN AND CRESTVIEW BY 445 PM CDT...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

TO REPORT SEVERE WEATHER OBSERVATIONS TO YOUR NATIONAL WEATHER
SERVICE...CALL TOLL FREE AT 1 8 7 7 6 3 3 6 7 7 2.

REPORT SEVERE WEATHER TO YOUR NATIONAL WEATHER SERVICE IN MOBILE AT
AREA CODE 2 5 1...AND THEN 6 3 3 6 4 4 3. OR...YOU MAY CONTACT YOUR
NEAREST LAW ENFORCEMENT AGENCY OR COUNTY EMERGENCY MANAGEMENT...AND
THEY WILL RELAY YOUR REPORT.

LAT...LON 3087 8654 3066 8654 3068 8677 3087 8675
TIME...MOT...LOC 2130Z 269DEG 14KT 3076 8670

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 3:20 PM CDT, 53 minutes earlier.

Area forecast discussion, May 18, 3:20 PM CDT, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
320 PM CDT TUE MAY 18 2010

.SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)...THE UPPER TROF OVER THE
EASTERN STATES SLOWLY MOVES OFF TO THE NORTHEAST THROUGH WEDNESDAY
AS SHORTWAVE RIDGING BUILDS INTO THE FORECAST AREA.  A COLD FRONT
ASSOCIATED WITH THE EASTERN STATES SYSTEM CURRENTLY LOCATED JUST
NORTH OF THE FORECAST AREA ACROSS CENTRAL MISSISSIPPI/ALABAMA MOVES
SOUTHWARD THROUGH THE AREA OVERNIGHT.  SCATTERED CONVECTION HAS
DEVELOPED ALONG THE APPROACHING FRONTAL BOUNDARY AND ALSO ALONG A
WEAK SEA BREEZE FRONT NEAR THE COAST.  WILL HAVE CHANCE POPS OVER
THE WESTERN PORTION OF THE AREA WITH SLIGHT CHANCE ELSEWHERE THIS
EVENING FOR MOST OF THE AREA THEN SLIGHT CHANCE FOR THE SOUTHERN
HALF OF THE AREA AFTER MIDNIGHT AS THE FRONTAL BOUNDARY SHIFTS
SOUTHWARD.  SURFACE BASED CAPES WILL INITIALLY BE FAIRLY
HIGH...1600-2400 J/KG WHICH TAPER OFF TO 400-1000 J/KG OVERNIGHT.
MODEL SOUNDINGS SHOW A MODEST AMOUNT OF DRY AIR PRESENT AT MID
LEVELS WITH WET BULB ZERO VALUES AROUND 10-11 KFT.  WITH LIGHT WINDS
ALOFT...EXPECT SOME STORMS COULD BECOME STRONG MAINLY DURING THE
EVENING HOURS AND MIGHT SEE ONE OR TWO SEVERE STORMS BUT NOT
SUFFICIENT TO ADD WORDING TO ZONES.  WITH LIGHT WINDS MAY ALSO SEE
SOME LOCALLY HEAVY RAINFALL FROM SLOW STORM MOVEMENT.  THE FRONT
THEN SLOWLY RETURNS AS A WARM FRONT TO THE MIDSECTION OF THE
FORECAST AREA ON WEDNESDAY AIDED BY A LIGHT SEA BREEZE CIRCULATION
AND WILL HAVE SMALL POPS OVER THE COASTAL COUNTIES WEDNESDAY MORNING
THEN MUCH OF THE AREA WEDNESDAY AFTERNOON.  WILL CONTINUE WITH SMALL
POPS OVER MUCH OF THE INLAND COUNTIES WEDNESDAY EVENING FOR
LINGERING CONVECTION.  SURFACE BASED CAPES INCREASE TO 1000-2000
J/KG WEDNESDAY AFTERNOON ALTHOUGH WET BULB ZEROS INCREASE SOMEWHAT
TO 11-12 KFT.  THIS SUGGESTS ANOTHER DAY OF POTENTIALLY STRONG
STORMS BUT WITH SOMEWHAT HIGHER WET BULB ZERO VALUES NOT EXPECTING
SEVERE STORM DEVELOPMENT.  LIGHT STEERING WINDS ALOFT CONTINUES TO
INDICATE THAT LOCALLY HEAVY RAINFALL WILL BE POSSIBLE HOWEVER.
ANOTHER UPPER TROF ADVANCES ACROSS THE PLAINS MEANWHILE THEN MOVES
SLOWLY OFF TOWARDS THE GREAT LAKES REGION THROUGH FRIDAY NIGHT WHILE
A SURFACE RIDGE REMAINS OVER THE SOUTHEAST STATES.  THE WARM FRONT
WILL MOVE NORTH OF THE FORECAST AREA WEDNESDAY NIGHT WITH A LIGHT
SEABREEZE DEVELOPING THURSDAY AND FRIDAY AFTERNOONS AND PROGRESSING
WELL INLAND.  WILL HAVE SMALL POPS OVER THE NORTHERNMOST COUNTIES
THURSDAY AFTERNOON THROUGH FRIDAY NIGHT FOR CONVECTIVE DEVELOPMENT
ASSOCIATED WITH THE PLAINS SYSTEM.  TEMPERATURES CONTINUE TO BE
SLIGHTLY ABOVE SEASONABLE LEVELS. /29

&&

.LONG TERM (SATURDAY THROUGH TUESDAY)...A SHARPLY AMPLIFIED UPPER
RIDGE BUILDS FROM THE PLAINS INTO THE EASTERN STATES SATURDAY INTO
SUNDAY THEN RETROGRADES SOMEWHAT MONDAY INTO TUESDAY AS A SYSTEM
ADVANCES WESTWARD ACROSS THE WESTERN ATLANTIC.  DRY CONDITIONS
FOLLOW FOR SATURDAY THEN WILL HAVE SMALL POPS GRADUALLY RETURN TO
THE AREA SUNDAY THROUGH MONDAY AND CONTINUE THROUGH TUESDAY FOR
MAINLY SEA BREEZE INITIATED CONVECTION.  TEMPERATURES CONTINUE TO BE
SLIGHTLY ABOVE SEASONABLE LEVELS. /29

&&

.AVIATION (18Z ISSUANCE)...VFR CONDITIONS ARE EXPECTED TO DOMINATE
THROUGH MUCH OF THE PERIOD. A BRIEF PERIOD OF IFR/MVFR CONDITIONS IS
POSSIBLE IN AND AROUND SCATTERED SHOWERS AND THUNDERSTORMS DURING
THE AFTERNOON. 13/JC

&&

.MARINE...A WEAK FRONTAL BOUNDARY WILL STALL ACROSS THE NORTHERN
GULF COAST REGION AND WEAKEN THROUGH THE NEXT COUPLE OF DAYS. THIS
WILL LEAD TO GENERALLY LIGHT WINDS AND LOW SEAS. A MORE ESTABLISHED
ONSHORE FLOW WILL RESUME AFTER MID WEEK AS A SURFACE RIDGE REBUILDS
OVER THE NORTHEAST GULF OF MEXICO. 13/JC

&&

.FIRE WEATHER...A WEAK COLD FRONT MOVES SOUTHWARD THROUGH THE AREA
TONIGHT AND STALLS NEAR THE COAST.  THE FRONT RETURNS NORTHWARD AS A
WARM FRONT ON WEDNESDAY WITH A LIGHT ONSHORE FLOW CONTINUING THROUGH
FRIDAY.  AFTERNOON RELATIVE HUMIDITIES WILL REMAIN ABOVE CRITICAL
LEVELS THROUGH FRIDAY. /29

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      66  87  67  89 /  50  20  20  10
PENSACOLA   70  86  70  87 /  20  20  10  05
DESTIN      71  84  71  84 /  20  20  05  05
EVERGREEN   62  88  61  90 /  20  20  20  10
WAYNESBORO  58  87  62  89 /  20  20  20  10
CAMDEN      60  87  61  89 /  20  20  10  20
CRESTVIEW   64  90  62  92 /  20  20  10  05

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, May 18, 5:47 AM CDT, 10 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
547 AM CDT TUE MAY 18 2010

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-191100-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
547 AM CDT TUE MAY 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...THE COASTAL WATERS OF ALABAMA AND
NORTHWEST FLORIDA...NORTHWEST FLORIDA AND SOUTHEAST MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL OCCUR ACROSS THE OUTLOOK AREA
TODAY...MAINLY ACROSS THE SOUTHERN PORTIONS DURING THE AFTERNOON
HOURS. SOME THUNDERSTORMS COULD BECOMING STRONG AND PRODUCE VERY
HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS TO 45 MPH. THE STRONGEST
STORMS WILL PRODUCE RAINFALL RATES OF 1 TO 2 INCHES AN HOUR. ISOLATED
LOCATIONS COULD RECEIVE 3 TO 4 INCHES OF TOTAL RAINFALL...MAINLY
ACROSS STONE AND GEORGE COUNTIES IN MISSISSIPPI...NORTHERN MOBILE AND
BALDWIN COUNTIES IN ALABAMA...AND INLAND PORTIONS OF THE WESTERN
FLORIDA PANHANDLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT FOR MARGINAL SEVERE
WEATHER AND POSSIBLE FLOODING MAY BE NEEDED TODAY.

In the hours before

Special weather statement, May 18, 2:13 PM CDT, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
213 PM CDT TUE MAY 18 2010

ALZ051>053-181945-
WASHINGTON-CLARKE-CHOCTAW-
213 PM CDT TUE MAY 18 2010

...A STRONG THUNDERSTORM WILL AFFECT WASHINGTON...CLARKE AND CHOCTAW
COUNTIES...

AT 209 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SOUWILPA...MOVING SOUTHEAST AT 20 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
WOMACK HILL...CULLOMBURG...WEST BEND AND BLADON SPRINGS THROUGH 245
PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT
LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

THIS STORM COULD PRODUCE HEAVY RAINFALL AMOUNTS IN A SHORT PERIOD OF
TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW LYING AND POOR
DRAINAGE AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER
COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE
CROSSING.
Special weather statement, May 18, 2:51 PM CDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
251 PM CDT TUE MAY 18 2010

ALZ051>053-182030-
WASHINGTON-CLARKE-CHOCTAW-
251 PM CDT TUE MAY 18 2010

...A STRONG THUNDERSTORM WILL AFFECT WASHINGTON...CLARKE AND CHOCTAW
COUNTIES...

AT 250 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES NORTHEAST OF KOENTON...MOVING SOUTHEAST
AT 15 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
SILVER CROSS...FRANKVILLE...BIGBEE AND SAINT STEPHRNS THROUGH 330 PM
CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT
LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

THIS STORM COULD PRODUCE HEAVY RAINFALL AMOUNTS IN A SHORT PERIOD OF
TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW LYING AND POOR
DRAINAGE AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER
COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE
CROSSING.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 4:20 PM CDTSevere Thunderstorm WarningMOBEscambia25 min

Nearby

Severe Thunderstorm Warnings in Florida, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.